MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
VNMF4640C185TU |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Death (1802); Paralysis (1997)
| Date of Event |
03/19/2019
Type of Reportable Event
Death
Additional Manufacturer Narrative
Other relevant device(s) are: product id: vnmf4640c185tu, serial/lot #: (b)(4), ubd: 10-oct-2020, udi#: (b)(4); product id: vnmf4040c183tu, serial/lot #: (b)(4), ubd: 14-oct-2020, udi#: (b)(4).If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
A valiant navion stent graft system was implanted in a patient for the endovascular treatment of a 70 mm diameter thoracic aortic aneurysm.The patient had a surgical abdominal repair in the past.A spinal drain was placed. it was reported that during the index procedure, due to severe vessel tortuosity, the first valiant navion device (vnmc4040c175tu) was inserted via the left femoral artery.The device could not traverse the tortuous anatomy in the descending thoracic aorta, despite several attempts.The device was then removed from the patient, without being implanted.It was reported that the physician then opted for the "bodyfloss" technique, with a guidewire from the left brachial and the left femoral.A second valiant navion (vnmf4040c183tu) was inserted and deployed without issue.Two additional valiant navion stent grafts were subsequently implanted (vnmf4640c185tu and vnmf4640c185tu) successfully to complete the procedure.Ballooning was performed with a reliant balloon.It was reported that after the procedure, the patient developed paraplegia.Per the physician, the cause of the event was anatomy related.The physician stated that "due to the abdominal surgical aaa repair plus the taa repair, the incidence of paraplegia increases".The physician also believed that the navion devices were not the issue, as the coverage was not throughout the entire thoracic aorta and because the spinal drain had been placed. no additional clinical sequelae were reported.
Additional Manufacturer Narrative
Additional information received reported that the patient expired 5 days post implant, from multi-organ failure.Film evaluation summary: the exact cause of the device positioning difficulties could not be determined from the pre-implant films provided.Images during implant were not available for review and the reported event could not be assessed, and post-implant ct¿s were also not provided for a complete assessment of the stent graft in-vivo configuration.The returned films confirmed that the patient had an extremely tortuous anatomy, which most likely contributed to the inability to reach the intended landing zone.The reported "body floss" technique to help straighten the thoracic most likely enabled the devices to be implanted.The reported paraplegia and patient death could not be determined form the films provided.It is possible that this was procedure related or related to the previously reported aaa surgical repair.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Additional information received: per the physician the cause of death was not specifically device related but specifically related to patient anatomy.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.